Szpilrajn-type theorems in economics
AbstractThe Szpilrajn "constructive type" theorem on extending binary relations, or its generalizations by Dushnik and Miller , is one of the best known theorems in social sciences and mathematical economics. Arrow , Fishburn , Suzumura , Donaldson and Weymark  and others utilize Szpilrajn's Theorem and the Well-ordering principle to obtain more general "existence type" theorems on extending binary relations. Nevertheless, we are generally interested not only in the existence of linear extensions of a binary relation R, but in something more: the conditions of the preference sets and the properties which $R$ satisfies to be "inherited" when one passes to any member of some \textquotedblleft interesting\textquotedblright family of linear extensions of R. Moreover, in extending a preference relation $R$, the problem will often be how to incorporate some additional preference data with a minimum of disruption of the existing structure or how to extend the relation so that some desirable new condition is fulfilled. The key to addressing these kinds of problems is the szpilrajn constructive method. In this paper, we give two general "constructive type" theorems on extending binary relations, a Szpilrajn type and a Dushnik-Miller type theorem, which generalize and give a "constructive type" version of all the well known extension theorems in the literature.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by University Library of Munich, Germany in its series MPRA Paper with number 14345.
Date of creation: 26 Feb 2009
Date of revision:
Consistent binary consistent binary relations; extension theorems; intersection of binary relations;
Find related papers by JEL classification:
- D71 - Microeconomics - - Analysis of Collective Decision-Making - - - Social Choice; Clubs; Committees; Associations
- D60 - Microeconomics - - Welfare Economics - - - General
- D00 - Microeconomics - - General - - - General
- C60 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - General
This paper has been announced in the following NEP Reports:
- NEP-ALL-2009-04-05 (All new papers)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Charles Blackorby, & Walter Bossert & David Donaldson,, .
"Rationalizable Solutions to Pure Population Problems,"
97/12, University of Nottingham, School of Economics.
- Walter Bossert & David Donaldson & Charles Blackorby, 1999. "Rationalizable solutions to pure population problems," Social Choice and Welfare, Springer, vol. 16(3), pages 395-407.
- Sophie Bade, 2005. "Nash equilibrium in games with incomplete preferences," Economic Theory, Springer, vol. 26(2), pages 309-332, 08.
- Duggan, John, 1999. "A General Extension Theorem for Binary Relations," Journal of Economic Theory, Elsevier, vol. 86(1), pages 1-16, May.
- Klaus Nehring & Clemens Puppe, .
"Extended Partial Orders: A Unifying Structure For Abstract Choice Theory,"
Department of Economics
97-06, California Davis - Department of Economics.
- Klaus Nehring & Clemens Puppe & Selva Demiralp, 2003. "Extended Partial Orders: A Unifying Structure For Abstract Choice Theory," Working Papers 976, University of California, Davis, Department of Economics.
- Herden, Gerhard & Pallack, Andreas, 2002. "On the continuous analogue of the Szpilrajn Theorem I," Mathematical Social Sciences, Elsevier, vol. 43(2), pages 115-134, March.
- Suzumura, Kataro, 1976. "Remarks on the Theory of Collective Choice," Economica, London School of Economics and Political Science, vol. 43(172), pages 381-90, November.
- Weymark, John A., 2000. "A generalization of Moulin's Pareto extension theorem," Mathematical Social Sciences, Elsevier, vol. 39(2), pages 235-240, March.
- Clark, Stephen A, 1988. "An Extension Theorem for Rational Choice Functions," Review of Economic Studies, Wiley Blackwell, vol. 55(3), pages 485-92, July.
- Sholomov, Lev A., 2000. "Explicit form of neutral social decision rules for basic rationality conditions," Mathematical Social Sciences, Elsevier, vol. 39(1), pages 81-107, January.
- T. Demuynck, 2009. "Common ordering extensions," Working Papers of Faculty of Economics and Business Administration, Ghent University, Belgium 09/593, Ghent University, Faculty of Economics and Business Administration.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Ekkehart Schlicht).
If references are entirely missing, you can add them using this form.